Oklahoma, 2023Damaging Winds in Oklahoma, August 12, 2023
August 12, 2023 · NWS AMA · 3 events in 1 county or zone
The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area. On the 12th some of the storms produced hail up to the size of nickels. Strong winds upwards of 73 mph were measured and several reports of wind damage were made. On the 13th the second round of storms produced hail up to 1.5 in diameter and gusts measured up to 75 mph. Some flooding also occurred on the 13th in Wheeler County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 12:48 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 12, 12:48 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
148 PM CDT Sat Aug 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Sunday night)
Issued at 147 PM CDT Sat Aug 12 2023
Subtropical moisture will continue to be brought northward over the
Panhandles through Sunday night between high pressure to our east
and low pressure to our west. This moisture will continue to
interact with several upper level disturbances moving through the
flow and several boundaries on the surface to help bring showers and
thunderstorms to the region through Sunday night.
An outflow boundary from southern Union County, NM to the northern
Low Rolling Plains will help focus showers and thunderstorms this
afternoon. More thunderstorms are expected to move this way from
southeast Colorado and northeast New Mexico. Any of these storms
may become severe, however, the best wind shear and instability will
be found across the Oklahoma Panhandle and the northern Texas
Panhandle. These storms will also be efficient rain producers, so
will have to watch for any flooding.
On Sunday, an upper level disturbance on the bottom side of an upper
level low moving through the northern plains will help to form more
showers and thunderstorms across our area. Upper level diffluence
combined with instability and moisture will help to maintain the
showers and storms. Showers and thunderstorms are expected to
continue into Sunday night aided by a southward moving cold front.
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 147 PM CDT Sat Aug 12 2023
A nice cool start to the work week will quickly change back to the
Summer heat by mid week. Outside of some lingering showers/storms
on Monday morning, mostly dry conditions are expected through the
end of the work week.
A surface cold front should be well south of the Panhandles by
sunrise on Monday morning. In its wake, cloud cover should remain
over portions of the area along with some lingering showers/storms
for at least a few hours behind the front. H850 temperatures may
remain in the mid teens C throughout the day which would lead to
very comfortable temperatures in the 70s and perhaps low 80s for
highs on Monday. The 12/13z NBM probabilities for less than 80
degree highs continue to slowly increase for the entire area. In
general, the entire area has at least a 60 percent chance outside
of the far southeastern TX Panhandle which has around a 40 percent
chance of remaining below 80 degrees. Upper level ridging becomes
elongated towards the northwestern CONUS Tuesday and beyond which
leads to high pressure over the Southern High Plains. Steadily
increasing temperatures are expected Tuesday and beyond along with
mostly dry conditions. High temperatures should return to the 90s
and triple digits by Wednesday afternoon and will likely remain
that way through the rest of the work week.
Muscha
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sat Aug 12 2023
Thunderstorms will be possible at all TAF sites this afternoon or
evening. Some of the storms may become severe with large hail and
damaging winds the main threats. Thunderstorms should move east of
the TAF sites late this evening. However, more showers along with
isolated thunderstorms may linger through sunrise Sunday morning,
but confidence is not high enough to mention any TSRA at any given
TAF site after midnight. Winds will remain generally around 10
knots or less outside of thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 96 63 77 / 50 30 90 30
Beaver OK 67 91 61 79 / 70 40 60 0
Boise City OK 62 90 58 78 / 70 40 60 10
Borger TX 69 99 63 82 / 50 50 90 30
Boys Ranch TX 67 97 62 78 / 60 40 90 30
Canyon TX 68 97 63 76 / 50 30 80 40
Clarendon TX 71 99 66 78 / 40 30 80 30
Dalhart TX 62 94 58 76 / 50 40 80 20
Guymon OK 64 91 60 79 / 70 30 60 10
Hereford TX 68 98 63 78 / 50 30 80 40
Lipscomb TX 68 96 61 81 / 50 40 70 10
Pampa TX 68 95 62 77 / 50 40 90 30
Shamrock TX 70 99 65 81 / 30 30 70 30
Wellington TX 72 103 67 83 / 30 20 60 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.
OK...None.
&&
SHORT TERM...15
LONG TERM....05
AVIATION...15
Hazardous weather outlook, Aug 12, 3:30 PM CST, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
430 PM CDT Sat Aug 12 2023
OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
430 PM CDT Sat Aug 12 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms will continue through tonight across the combined
Panhandles. Some storms could be strong to severe with damaging
winds and large hail being the primary hazards. Confidence in
severe storms is higher across the Oklahoma Panhandle and the
northern Texas Panhandle. A Severe Thunderstorm Watch is in effect
for all of the Oklahoma and northern Texas Panhandles until 10 PM
CDT this evening. Moreover, locally heavy rainfall could lead to
localized flash flooding concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorms will be possible Sunday afternoon
through the overnight hours as a front drops into the region.
Strong to severe storms will once again be a threat with damaging
winds, and large hail being the main hazards. Locally heavy rain
could lead to some flash flooding concerns as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening.
In the hours before
Special weather statement, Aug 12, 11:56 AM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1256 PM CDT Sat Aug 12 2023
OKZ003-121830-
Beaver OK-
1256 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Beaver
County through 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knowles, or 16 miles southwest of Englewood, moving northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 10000 3678 10018 3678 10049 3700 10045
3700 10000
TIME...MOT...LOC 1756Z 228DEG 35KT 3690 10023
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 12, 2:48 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT Sat Aug 12 2023
TXZ007-012-122115-
Potter TX-Moore TX-
348 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Potter
and south central Moore Counties through 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Valley De Oro, or 15 miles north of Amarillo, moving
north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 10201 3565 10202 3561 10162 3555 10162
3533 10177
TIME...MOT...LOC 2047Z 199DEG 21KT 3542 10185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MuschaSpecial weather statement, Aug 12, 3:15 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
415 PM CDT Sat Aug 12 2023
TXZ012-013-122145-
Potter TX-Carson TX-
415 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northwestern Carson
and northeastern Potter Counties through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Masterson, or 18 miles north of Amarillo, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Carson
and northeastern Potter Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3533 10171 3534 10194 3562 10197 3561 10154
TIME...MOT...LOC 2115Z 198DEG 18KT 3546 10182
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MuschaLocal storm report, Aug 12, 3:23 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
423 PM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Gst 3 SW Dalhart 36.02N 102.55W
08/12/2023 M58 MPH Hartley TX ASOS
Peak wind gust of 58 mph measured by the
Dalhart ASOS.
&&Special weather statement, Aug 12, 3:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Sat Aug 12 2023
TXZ007-008-012-013-122215-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
447 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of northwestern Carson,
southwestern Hutchinson, northeastern Potter and southeastern Moore
Counties through 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Four Way to 6 miles
southwest of Lake Meredith to 12 miles north of Amarillo. Movement
was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fritch and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3588 10154 3549 10155 3531 10166 3534 10199
3588 10193
TIME...MOT...LOC 2147Z 204DEG 16KT 3576 10176 3558 10175 3538 10183
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaThunderstorm Wind, Cimarron
- When
- August 12, 3:50 PM CST
- Where
- Cimarron County, 4.32 mi SE of Wheeless
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -102.840
Some trees were blown over from thunderstorm winds.
Thunderstorm Wind, Cimarron
- When
- August 12, 3:55 PM CST
- Where
- Cimarron County, 5.19 mi SE of Boise City
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -102.450
A barn was damaged and partially collapsed from thunderstorm winds.
Thunderstorm Wind, Cimarron
- When
- August 12, 3:55 PM CST
- Where
- Cimarron County, 6.43 mi ENE of Boise City
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -102.410
Another barn was damaged here by the thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Pennsylvania, August 12, 2023$796,000 · EF1 · 60 events
- Tornado and Flash Flooding in Tennessee, August 12, 20231 injured · $1.6 million · EF0 · 43 events
- Tornado and Flash Flooding in Ohio, August 12, 2023$457,000 · EF1 · 31 events
- Tornadoes and Flash Flooding in Kentucky, August 12, 2023$260,000 · EF1 · 8 events
- Tornadoes and Hail in Ohio, August 12, 2023$86,000 · EF1 · 28 events
- Tornado in Ohio, August 12, 2023$250,000 · EF1 · 1 event
- Damaging Winds in Georgia, August 12, 2023$69,000 · 58 kt wind · 50 events
- Tornado and Hail in New York, August 12, 2023$90,000 · EF0 · 38 events
- Tornado and Damaging Winds in Pennsylvania, August 12, 2023$126,000 · EF1 · 6 events
- Excessive Heat in Georgia, August 12 to 14, 202378 events
- Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023$80,000 · 60 kt wind · 7 events
- Wildfire in Colorado, August 12 to 31, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129955, 1129956, 1129957.